Many kidney disease patients experience hazardous events related to their medical care

In addition to experiencing negative health effects from their disease, patients with chronic kidney disease (CKD) are also at risk of experiencing hazardous events potentially related to medical treatments they receive. A study appearing in an upcoming issue of the Journal of the American Society of Nephrology (JASN) finds that low blood sugar and high blood potassium being common complications of their medical care.

Patients with CKD are susceptible to experiencing harm related to the care they receive due to their impaired kidney function and the complexity of the medical treatments they undergo.

Some studies have assessed the harms that CKD patients experience when they're hospitalized, but most of the care they receive is delivered outside of the hospital. Jennifer Ginsberg, Jeffrey Fink, MD (University of Maryland School of Medicine), and their colleagues examined 267 CKD patients enrolled in the ongoing Safe Kidney Care study, which attempts to determine the frequency of complications of pertinent to the outpatient treatment of patients with CKD. The researchers looked for patient-reported adverse safety incidents (class I), which are reported hazardous events or symptoms that study participants attribute to a medication, as well as actionable safety findings (class II), which are hazardous clinical disturbances detected at study evaluations that have the potential to be corrected with treatment or medication modification.

Among the major findings:

  • A total of 185 patients (69.3%) had at least one class I or II event, 102 (38.2%) had more than one event, and 48 (18.0%) had at least one event from both classes.
  • The most common class I event was (hypoglycemia).
  • The most common class II event was high blood potassium (hyperkalemia).
  • Hypoglycemia (in patients with diabetes) and falling or severe dizziness (in patients without diabetes) were most frequently paired with other complications of medical care.

"Disease-specific adverse safety event events are strikingly common in CKD and in the setting of medications that can account for such events. It is possible that efforts to prevent these unintended events will reduce the rate of renal function loss and poor outcomes in with CKD," said Dr. Fink.

More information: The article, entitled "Patient-Reported and Actionable Safety Events in CKD," will appear online on February 20, 2014.

add to favorites email to friend print save as pdf

Related Stories

Low blood sugar: A killer for kidney disease patients?

May 07, 2009

Low blood sugar, or hypoglycemia, poses a serious health threat for patients with chronic kidney disease (CKD), according to a study appearing in an upcoming issue of the Clinical Journal of the American Society Nephrology (CJASN ...

Recommended for you

Recorded Ebola deaths top 7,000

3 hours ago

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

8 hours ago

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

Bacteria in caramel apples kills at least four in US

Dec 19, 2014

A listeria outbreak believed to originate from commercially packaged caramel apples has killed at least four people in the United States and sickened 28 people since November, officials said Friday.

Steroid-based treatment may answer needs of pediatric EoE patients

Dec 19, 2014

A new formulation of oral budesonide suspension, a steroid-based treatment, is safe and effective in treating pediatric patients with eosinophilic esophagitis (EoE), according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.